Missouri, 2012

Drought in Missouri, July 10 to 31, 2012

July 10 to 31, 2012 · NWS LSX · 3 events in 3 counties and zones

On July 10, St. Louis City, St.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

On July 10, St. Louis City, St. Louis County, and St. Charles County were placed in D2 severe, drought status. By the end of the month, they were upgraded to D3 extreme, drought status as the record setting hot and dry weather continued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 9, 10:10 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 9, 10:10 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1110 PM CDT MON JUL 9 2012

.UPDATE...
ISSUED AT 900 PM CDT MON JUL 9 2012

AREA OF CLOUDS HAVE MOVED IN FROM NWRN MO THAT ARE RATHER THICK
AND HAVE UPDATED THE FORECAST FOR TONIGHT TO ACCOUNT FOR THAT.
THESE CLOUDS ARE IN ASSOCIATION WITH A DECAYING UPPER LEVEL SYSTEM
THAT HAD GENERATED SOME PCPN WELL TO THE W...AND STEERING FLOW
WILL TAKE THEM THRU MUCH OF THE NRN AND CNTRL FA LATER THIS
EVENING AND OVERNIGHT. WILL HAVE TO REVISIT MIN TEMPS TONIGHT IN
AN HOUR OR TWO FOR IMPACTS THESE CLOUDS WILL HAVE.

HAVE EDGED MIN TEMPS UP A BIT IN MOST LOCATIONS...ESPECIALLY A
REGION JUST N OF I-70 CORRIDOR WHERE CLOUDS WILL SNAKE THRU
OVERNIGHT.

CONCERNING PCPN CHCS FOR TUESDAY AFTERNOON...AGREE WITH DAY SHIFT
THAT IT LOOKS LIKE MINIMAL CHCS AS CONDITIONS THAT SPAWNED IT...
SUCH AS MID 60S DWPTS AND DECENT LOCALIZED SFC CONVERGENCE APPEAR
TO NOT BE IN THE OFFING FOR THE NRN FA...AS CURRENT INDICATIONS
LOOK LIKE DWPTS AROUND 60 WILL BE SEEN THERE WITH WEAKER
CONVERGENCE.

TES

&&

.SHORT TERM...
ISSUED AT 351 PM CDT MON JUL 9 2012
(TONIGHT)

COLD FRONT REMAINS OVER FAR SOUTHERN PORTIONS OF FORECAST AREA LATE
THIS AFTERNOON...BUT SHOULD SLOWLY EXIT BY LATE THIS EVENING. STORMS
HAVE DEVELOPED ALONG AND SOUTH OF A ROLLA MISSOURI TO SPARTA
ILLINOIS LINE. SO MAIN ISSUE FOR TONIGHT WILL BE THE ONGOING
ISOLATED/SCATTERED CONVECTION THIS EVENING...THEN DRY THINGS OUT
AFTER 06Z. HOWEVER...NO SEVERE WEATHER IS EXPECTED AT THIS TIME. AS
FOR LOW TEMPS...AS DRIER AIR MAKES ITS WAY INTO THE AREA...WILL SEE
LOWS IN THE MID TO UPPER 60S...NEAR NORMAL FOR THIS TIME OF YEAR.

BYRD

&&

.LONG TERM...
ISSUED AT 351 PM CDT MON JUL 9 2012
(TUESDAY THROUGH WEDNESDAY)

LIGHT NORTHERLY LOW LEVEL FLOW WILL PERSIST ACROSS THE AREA THROUGH
MIDWEEK...GRADUALLY ADVECTING SOMEWHAT COOLER AND LESS HUMID AIR
INTO THE REGION AND SLOWING DRIVING COLD FRONT S INTO AR AND THE TN
VALLEY BEFORE IT STALLS OUT.  HOWEVER...DO HAVE A BIT OF CONCERN
ABOUT THE POTENTIAL FOR AFTERNOON CONVECTION N OF I-70 ON TUESDAY
AFTERNOON.  RESIDUAL LOW LEVEL MOISTURE IN ADVANCE OF WEAK SECONDARY
FRONT HAS KICKED OFF A FEW TSRA OVER PARTS OF IA AND N IL THIS
AFTERNOON...AND FORECAST SOUNDINGS AS WELL AS MODEL QPF FROM
NAM...GFS...AND GEM ARE SUGGESTING THAT THIS CONVECTIVE TREND MAY
ATTEMPT TO REPEAT IN N SECTIONS OF OUR CWA TUESDAY AFTERNOON.  12Z
LOCAL WRF AND 12Z NCEP 4KM RUNS DO NOT DEVELOP ANY CONVECTION SO FOR
NOW HAVE KEPT FORECAST DRY...BUT WILL BRIEF ONCOMING SHIFT OF
CONCERNS.

ALTHOUGH SOME AREAS DID RECEIVE SIGNIFICANT RAINFALLS OVER THE PAST
2 DAYS...THESE AREAS WERE FAIRLY SPOTTY AND MOST OF THE REGION
REMAINS EXTRAORDINARILY DRY.  FORECAST TEMPS WILL CONTINUE TO BE A
BLEND OF MET/MAV...WITH A SUBTLE NOD TO THE SLIGHTLY WARMER MET
NUMBERS DUE TO THE PERSISTENT DRYNESS.

(THURSDAY-MONDAY)
HEADING INTO THE MEDIUM RANGE...MODELS ARE OFFERING SIMILAR
SOLUTIONS OF AN UPPER TROF TAKING UP RESIDENCE OVER THE MISSISSIPPI
VALLEY...WHICH APPEARS TO ORIGINATE AS A SHEAR AXIS BETWEEN GREAT
BASIN UPPER RIDGE AND SPRAWLING BERMUDA HIGH. SPECIFICS VARY GREATLY
WITH SOME SOLUTIONS EVEN SUGGESTING A CUT OFF LOW DEVELOPING WITH
TIME.  THIS MAY BE OVERDONE...BUT AT THE VERY LEAST MODEL CONSENSUS
SUGGESTS A SCATTERED CONVECTION THREAT...ESPECIALLY OVER SOUTHEAST
SECTIONS OF THE CWA ON FRIDAY AND INTO THE WEEKEND AS MOISTURE IN
THE VICINITY OF THE STALLED BOUNDARY BEGINS TO WORK BACK NORTH.
HAVE TRIED TO GIVE THE CONVECTION A BIT OF A DIURNAL FLAVOR...WITH
HIGHEST POPS TIED TO THE HEATING OF THE DAY...BUT IN REALITY THIS
PATTERN IS ONE WHERE FINE-TUNING OF PRECIP THREAT WILL PROBABLY BE
CONFINED TO THE NOWCAST TIME FRAME.

TRUETT

&&

.AVIATION...
ISSUED AT 1110 PM CDT MON JUL 9 2012

STILL EXPECT DRY AND MAINLY VFR CONDITIONS THROUGH THE TAF PERIOD.
THERE STAY BE SOME FOG BETWEEN 09-12Z IN AREAS THAT RECEIVED RAIN
ON SUNDAY AFTERNOON/EVENING...SO WILL MAINTAIN TEMPO FOR 5SM BR AT
KSUS AND KCPS FOR NOW. THERE IS SOME SMALL CHANCE FOR -SHRA AT
KUIN LATE TUESDAY AFTERNOON/EARLY EVENING AS A WEAK UPPER LEVEL
DISTURBANCE MOVES ACROSS THE AREA...BUT CONFIDENCE IS NOT HIGH
ENOUGH TO INCLUDE ANY MENTION IN THE TAF AT THIS TIME. OTHERWISE...
DRY AND VFR CONDITIONS ARE EXPECTED THROUGH THE END OF THE TAF
PERIOD.

SPECIFICS FOR KSTL...EXPECT DRY AND VFR CONDITIONS THE NEXT 30
HOURS WITH LIGHT EAST-NORTHEASTERLY WINDS.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 9, 7:55 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
855 PM CDT MON JUL 9 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
855 PM CDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA FRIDAY
THROUGH SUNDAY...ESPECIALLY FROM SOUTHEAST MISSOURI INTO SOUTHERN
ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, St. Charles

When
July 10, 12:00 AM CST to July 31, 11:59 PM CST
Where
St. Charles forecast zone
Reported by
Drought Monitor
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Drought, St. Louis

When
July 10, 12:00 AM CST to July 31, 11:59 PM CST
Where
St. Louis forecast zone
Reported by
Drought Monitor
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Drought, St. Louis (C)

When
July 10, 12:00 AM CST to July 31, 11:59 PM CST
Where
St. Louis (C) forecast zone
Reported by
Drought Monitor
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388230, 388231, 388232.